Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 24, 2017, 5:22 AM CDT for 10 counties in Texas. It took effect at Mar 24, 2017, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2017, 5:22 AM CDT (10:22 UTC)
- In effect from
- Mar 24, 2017, 9:00 AM CDT
- Expired
- Mar 24, 2017, 9:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Crane County, TX, Ector County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 10.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS84 KMAF 241022 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 522 AM CDT Fri Mar 24 2017 ...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, VAN HORN AND THE HIGHWAY 54 CORRIDOR, REEVES COUNTY AND THE UPPER TRANS PECOS, AND PECOS, PRESIDIO, BREWSTER, AND TERRELL COUNTIES... .Continued windy conditions will combine with very dry fuels again today for a continued critical fire weather threat. TXZ045>048-051>053-063-070-241130- /O.CAN.KMAF.FW.A.0010.170324T1400Z-170325T0000Z/ Gaines-Dawson-Borden-Scurry-Martin-Howard-Mitchell-Glasscock- Reagan- 522 AM CDT Fri Mar 24 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. A Red Flag Warning has replaced most of it. $$ NMZ114-115-TXZ050-057>062-067>069-074-075-079>082-258-250200- /O.UPG.KMAF.FW.A.0010.170324T1400Z-170325T0000Z/ /O.NEW.KMAF.FW.W.0015.170324T1400Z-170325T0200Z/ Guadalupe Mountains-Southeast Plains-Andrews- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos- Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- 522 AM CDT Fri Mar 24 2017 /422 AM MDT Fri Mar 24 2017/ ...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * HUMIDITY...5 to 15%. * WIND...Mountains...West 25 to 40 mph with higher gusts. Lowlands...West to northwest 20 to 35 mph with higher gusts. * FIRE DANGER...High to extreme. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
1 follow-up statement
368 WWUS84 KMAF 250203 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 903 PM CDT Fri Mar 24 2017 ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... .Winds have diminished across the area this evening, and with the loss of heating, relative humidity has climbed above critical levels. Thus, the Red Flag Warning has been allowed to expire. NMZ114-115-TXZ050-057>062-067>069-074-075-079>082-258-250315- /O.EXP.KMAF.FW.W.0015.000000T0000Z-170325T0200Z/ Guadalupe Mountains-Southeast Plains-Andrews- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos- Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- 903 PM CDT Fri Mar 24 2017 /803 PM MDT Fri Mar 24 2017/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds have decreased and relative humidity values have climbed above critical levels. Thus, the warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 5:02 AM CDT, 20 minutes earlier.
Area forecast discussion, Mar 24, 5:02 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 AM CDT Fri Mar 24 2017
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
VFR conditions will prevail next 24 hours, except in localized
BLDU. WV imagery shows the upper trough over the Texas/OK
Panhandles, leaving all terminals in subsidence on the backside
today. As a result, windy conditions will continue, w/westerlies
veering to NW, and beginning to diminish after 00Z Fri. A few high
clouds will be possible.
&&
.PREV DISCUSSION... /issued 439 AM CDT Fri Mar 24 2017/
DISCUSSION...
The strong mid level low that brought high winds across the area
yesterday will continue to move east through the south-central plains
today. A strong mid-level jet continues to wrap around the base
of the trough. These strong upper level winds should be allowed to
mix down with subsidence on the back side of the trough. We
should see another windy day for the majority of the area, though
not quite as windy as yesterday. Winds should be strong enough for
a Wind Advisory for much of West Texas and southeast New Mexico
except in the Guadalupe Mountains where a High Wind Warning will
remain in effect. The Pacific front will continue to push east and
behind it slightly cooler will reside, which will bring high
temperatures down into 70s for today. The dry air to the west will
also be pushed further east and another fire weather day is in
store with the gusty winds expected. See Fire Weather Discussion
below.
By Friday night, the trough will further east and sent a
front south into the area. This will be a dry front as all the
moisture will be pushed east. A weak ridge will build over the
area on Saturday and make for a rather pleasant day before a
shortwave trough moves through the Texas Panhandle. Strong
westerly winds will likely contribute to another windy day on
Sunday. Yet another front will move south into the area on the
backside of the trough and bring only a slight cool down again to
start the week.
The train of upper level troughs will continue next week. The
first one will swing through the south-central Rockies bringing
some unsettled weather with it. There will be chances for rain
across much of the area from Tuesday to Thursday. Heading into
next weekend the second upper trough looks to take a similar path
as the previous and could continue the streak of active weather.
FIRE WEATHER DISCUSSION...
WV imagery shows the upper trough approaching the Texas/OK
Panhandles, which will leave West Texas and Southeast New Mexico in
subsidence on the backside of the trough later today. Thus, 20'
westerly winds will veer to the NW, generally increasing to the NE,
closer to the base of the exiting trough. The GFS once again mixes
deeper than the NAM, performed well for yesterday's event, and is
the preferred model for today. That said, forecast soundings mix to
an average of 650mb, which will easily result in critical 20' winds
area-wide. Currently, the dryline extends from KSNK SW to the Big
Bend Area, and is forecast to keep trucking eastward today. This is
allowing for poor recovery overnight, and RH will stay low Fri in
continued W-NW flow. The only area in question is the NE zones,
where RH may stay just above criteria this afternoon. Otherwise, as
a result of yesterday's activity, extreme Fire Danger now covers
most all of the forecast area. Trans Pecos ERCs continue near the
90th percentile. Although the fire wx threat is a little lower
today, we are not out of the (dry) woods yet.
Sunday continues to shape up as another critical fire wx day,
confined mainly to the Guadalupes and adjacent plains, as a
secondary trough passes north of the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 45 78 54 / 0 0 0 0
Carlsbad 79 42 79 49 / 0 0 0 0
Dryden 81 51 79 53 / 0 0 0 0
Fort Stockton 78 46 80 55 / 0 0 0 0
Guadalupe Pass 69 45 76 51 / 0 0 0 0
Hobbs 74 40 74 48 / 0 0 0 0
Marfa 72 35 78 41 / 0 0 0 0
Midland Intl Airport 77 46 80 54 / 0 0 0 0
Odessa 77 46 79 54 / 0 0 0 0
Wink 79 44 79 50 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 8 AM this morning to 8 PM MDT this evening
for Guadalupe Mountains-Southeast Plains.
Wind Advisory from 10 AM this morning to 6 PM MDT this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Big Bend Area-Crane-
Davis/Apache Mountains Area-Ector-Guadalupe Mountains-
Loving-Marfa Plateau-Midland-Pecos-Presidio Valley-Reeves
County and Upper Trans Pecos-Terrell-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 7 PM
CDT /6 PM MDT/ this evening for Andrews-Big Bend Area-
Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
Pecos-Reeves County and Upper Trans Pecos-Scurry-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains.
&&
44/06/44Hazardous weather outlook, Mar 24, 3:27 AM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 327 AM CDT Fri Mar 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 327 AM CDT Fri Mar 24 2017 /227 AM MDT Fri Mar 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Critical fire weather conditions are expected again today, over all of Southeast New Mexico and most of West Texas. A Red Flag Warning is in effect. Strong west winds will continue in the Guadalupe Mountains today. A High Wind Warning remains in effect. Very windy conditions are also expected again across all of Southeast New Mexico and most of West Texas. A Wind Advisory is in effect today. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Critical fire weather conditions will be possible in the Guadalupe Mountains Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 23, 11:27 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1127 PM CDT THU MAR 23 2017
TXZ047-051-052-240530-
Martin TX-Howard TX-Borden TX-
1127 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...NORTHERN
HOWARD AND EASTERN MARTIN COUNTIES UNTIL 1230 AM CDT...
At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lenorah, or 12 miles northeast of Stanton, moving
northeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Big Spring, Stanton, Ackerly, Vealmoor, Lenorah, Luther, Brown,
Fairview, Knott and Big Spring McMahon-Wrinkle Airpark.
THIS INCLUDES Interstate 20 between mile markers 158 and 180.
LAT...LON 3238 10118 3212 10176 3230 10191 3252 10173
3253 10169 3257 10169 3273 10156
TIME...MOT...LOC 0426Z 231DEG 53KT 3230 10171
82The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:38 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
| Mar 23, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 44 min |
| Mar 23, 11:27 PM CDT | Special Weather Statement | MAF | Howard | 63 min |
| Mar 24, 4:52 AM CDT | Wind Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 9 more | 14 hr |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.